Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Omaha, NE

August 8, 2021Fremont County, Mills County, Pottawattamie County, Iowa; 10 counties in Nebraska

NWS Omaha, NE issued this areal flood warning at Aug 8, 2021, 12:41 AM CDT for Fremont County, Mills County, Pottawattamie County, Iowa; 10 counties in Nebraska. It was in force for 12 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 12:41 AM CDT (05:41 UTC)
Expired
Aug 8, 2021, 12:30 PM CDT
In force
12 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Fremont County, IA, Mills County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Colfax County, NE, Douglas County, NE, Lancaster County, NE, Otoe County, NE, Platte County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 32 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:00 AM CDTHEAVY RAIN 2.871 Wnw Millard, NECOCORAHS STATION NE-DG-30 OMAHA 9.4 WSW.
Aug 8, 6:00 AM CDTHEAVY RAIN 3.5Weston, NECOCORAHS STATION NE-SN-3 WESTON 0.2 ENE.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.542 Sse Council Bluffs, IACOCORAHS STATION IA-PT-13 COUNCIL BLUFFS 2.1 SSE.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.542 S Wahoo, NECOCORAHS STATION NE-SN-1 WAHOO 1.7 S.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.562 N Omaha, NECOCORAHS STATION NE-DG-46 OMAHA 2.0 N.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.573 Wnw Garland, NECOCORAHS STATION SEWA006 SEWARD 4.7 NE.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.675 Ne Garland, NECOCORAHS STATION NE-LA-22 RAYMOND 7.3 WNW.
Aug 8, 7:00 AM CDTHEAVY RAIN 2.721 Nnw Davey, NECOCORAHS STATION LANC007 DAVEY 1.2 NNW.
Aug 8, 7:00 AM CDTHEAVY RAIN 31 W Millard, NECOCORAHS STATION DOUG059 OMAHA 13.2 WSW.
Aug 8, 7:00 AM CDTHEAVY RAIN 3.212 Sw Millard, NECOCORAHS STATION SARP048 OMAHA 13.5 SW.
Aug 8, 7:00 AM CDTHEAVY RAIN 3.43 Nnw Bellevue, NECOCORAHS STATION NE-DG-42 OMAHA 6.3 SE.
Aug 8, 7:00 AM CDTHEAVY RAIN 44 E David City, NECOCORAHS STATION NE-BU-2 DAVID CITY 3.6 E.
Aug 8, 8:00 AM CDTHEAVY RAIN 2.98Wahoo, NECOCORAHS STATION NE-SN-10 WAHOO 0.4 SE.
Aug 8, 12:30 PM CDTHEAVY RAIN 2.7Brainard, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS43 KOAX 080541
FLWOAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Omaha/Valley NE
1241 AM CDT Sun Aug 8 2021

IAC071-129-155-NEC023-025-037-055-109-131-141-153-155-159-081730-
/O.NEW.KOAX.FA.W.0013.210808T0541Z-210808T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont IA-Mills IA-Pottawattamie IA-Butler NE-Cass NE-Colfax NE-
Douglas NE-Lancaster NE-Otoe NE-Platte NE-Sarpy NE-Saunders NE-
Seward NE-
1241 AM CDT Sun Aug 8 2021

The National Weather Service in Omaha/Valley has issued a

* Flood Warning for...
  Northwestern Fremont County in southwestern Iowa...
  Western Mills County in southwestern Iowa...
  Southwestern Pottawattamie County in southwestern Iowa...
  Butler County in east central Nebraska...
  Douglas County in east central Nebraska...
  Sarpy County in east central Nebraska...
  Saunders County in east central Nebraska...
  Southwestern Colfax County in northeastern Nebraska...
  Southeastern Platte County in northeastern Nebraska...
  Cass County in southeastern Nebraska...
  Northern Lancaster County in southeastern Nebraska...
  Northern Otoe County in southeastern Nebraska...
  Northern Seward County in southeastern Nebraska...

* Until 1230 PM CDT Sunday.

* At 1241 AM CDT, Though the heavy rain has ended, many flooded 
  areas remain. Please avoid driving through floodwater, especially 
  at night.

* Some locations that will experience flooding include...
  Omaha, northern Lincoln, Columbus, Council Bluffs, Bellevue, 
  Papillion, La Vista, Nebraska City, Seward, Plattsmouth, Schuyler, 
  Ralston, Glenwood, Wahoo, Gretna, Waverly, David City, Ashland, 
  Syracuse and Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4140 9737 4145 9712 4127 9639 4139 9604
      4137 9563 4115 9558 4102 9557 4085 9562
      4072 9579 4061 9613 4059 9646 4070 9654
      4081 9651 4081 9662 4096 9737

$$

Pearson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this areal flood warning went out at Aug 8, 12:05 AM CDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 12:05 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1205 AM CDT Sun Aug 8 2021

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 1056 PM CDT Sat Aug 7 2021

Severe threat continues with line of storms extending from near
Harlan Iowa into southeast Nebraska near Pawnee City. Areas to the
west have been removed from Severe Thunderstorm Watch 414.

Overall trend has been downward as far as storm intensity goes,
but gusts over 50 mph remain possible as the line moves through
southeast Nebraska and southwest Iowa.

&&

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1203 AM CDT Sun Aug 8 2021

Broad area of showers over eastern Nebraska at 05Z will continue
to drift east of TAF sites by 10Z or so. Cigs should remain VFR
but an occasional MVFR vsbys is possible in the heavier showers.
Mainly mid level clouds and winds turning southwest and west
through much of the day Sunday, with speeds generally near or
under 12kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Dergan
DISCUSSION...Petersen
AVIATION...Dergan
Hazardous weather outlook, Aug 8, 12:16 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1216 AM CDT Sun Aug 8 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081930-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1216 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms are possible through sunrise Sunday.
However severe thunderstorms are no longer expected.

There is a marginal risk for severe thunderstorms Sunday afternoon
in western Iowa, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Severe thunderstorms are possible Monday night and Tuesday as a
cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 11:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1139 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     FLASH FLOOD      3 E OMAHA               41.26N 95.95W
08/07/2021                   DOUGLAS            NE   LAW ENFORCEMENT

            I480 EASTBOUND CLOSED AT THE HIGHWAY 75
            EXIT.

&&

DEWALD
Local storm report, Aug 7, 11:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 ENE WESTON            41.21N 96.69W
08/07/2021                   SAUNDERS           NE   PUBLIC

            WATER OVER HIGHWAY 92.

&&

DEWALD
Local storm report, Aug 7, 11:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      2 N DAVID CITY          41.28N 97.13W
08/07/2021                   BUTLER             NE   LAW ENFORCEMENT

            FLOODED ROADS.

&&

DEWALD
Local storm report, Aug 7, 11:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      2 SSE CARTER LAKE       41.26N 95.90W
08/07/2021                   POTTAWATTAMIE      IA   PUBLIC

            FLOODED BASEMENTS.

&&

DEWALD
Local storm report, Aug 7, 11:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      2 SSE OMAHA             41.24N 96.00W
08/07/2021                   DOUGLAS            NE   PUBLIC

            THREE CARS PILED UP FROM FLOOD WATERS.
            REPORT FROM TWITTER.

&&

DEWALD
Local storm report, Aug 8, 12:30 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     WAHOO                   41.21N 96.62W
08/07/2021                   SAUNDERS           NE   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:39 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
Aug 7, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Pottawattamie49 min
Aug 7, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie40 min
Aug 7, 9:05 PM CDTFlash Flood WarningOAXPottawattamie4 hr
Aug 7, 9:24 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie51 min
Aug 7, 9:35 PM CDTFlash Flood Warning Considerable damage threatOAXPottawattamie3 hr
Aug 7, 10:30 PM CDTFlash Flood Warning EmergencyOAXPottawattamie89 min
Aug 7, 10:38 PM CDTSevere Thunderstorm WarningOAXFremont52 min
Aug 7, 11:25 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page36 min
Aug 8, 2:37 PM CDTHeat AdvisoryOAXFremont, Mills, Montgomery, Page, Pottawattamie54 hr
Aug 7, 7:23 PM CDTSpecial Weather StatementOAXPlatte52 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningOAXButler, Saunders46 min
Aug 7, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Sarpy, Saunders49 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningOAXButler50 min
Aug 7, 8:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Sarpy, Saunders22 min
Aug 7, 8:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Aug 7, 8:33 PM CDTAreal Flood AdvisoryOAXButler, Colfax, Lancaster, Platte, Saunders, Seward4 hr
Aug 7, 8:50 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy, Saunders3 hr
Aug 7, 8:55 PM CDTSevere Thunderstorm WarningOAXButler, Saunders35 min
Aug 7, 9:09 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline51 min
Aug 7, 9:37 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward22 min
Aug 7, 9:49 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Pawnee41 min
Aug 7, 9:54 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders17 min
Aug 7, 9:59 PM CDTSevere Thunderstorm WarningOAXButler27 min
Aug 7, 10:25 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders, Seward2 hr
Aug 7, 11:10 PM CDTRiver Flood WarningOAXSaunders13 hr

Nearby

Areal Flood Warnings in Nebraska, 2021Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.